Prednisone (and similar corticosteroids) can be a life saving drug. It saved my sanity when I developed sudden hearing loss in one ear. That was a really scary experience for someone who depends on hearing to be able to do live radio. Being deaf in one ear was incredibly disorienting.
The ear, nose and throat specialist diagnosed my deafness as “idiopathic sudden sensorineural hearing loss.” In other words, he didn’t have a clue what caused it. He did prescribe high doses of prednisone and within a few days my hearing returned.
Similar corticosteroids like Prednisone include
There are many conditions for which such drugs can be extremely valuable, even life saving. Here are just a few:
When Prednisone is Helpful
- Very serious allergic reactions (bad poison ivy for example)
- Anaphylactic shock (life-threatening allergic reaction)
- Brain tumors
- Inflammatory bowel disease (Crohn’s disease)
- Severe asthma (usually to help control acute flare-ups)
- Severe nausea of chemotherapy
- High altitude sickness (when there is brain swelling)
- Traumatic brain injury
- Addison’s disease
- Rheumatoid arthritis, lupus and polymyalgia rheumatica (PMR)
- Multiple sclerosis (MS)
- Giant cell arteritis
As useful as corticosteroids can be for a wide range of conditions, the drugs can also cause an extraordinary number of serious side effects. Some people have likened this to a deal with the devil. Even short-term use can cause problems for some people.
My personal experience with Prednisone
The week or two that I took prednisone for my hearing loss I couldn’t sleep, became incredibly irritable and hard to live with, and felt as if I had turned into someone I didn’t know or like. A study in the American Journal of Psychiatry analyzed data from hundreds of thousands of European patients over an 18 year period.
They discovered that people taking corticosteroids were more likely to experience neuropsychiatric symptoms including depression, suicidal thoughts (and actions), delirium, disorientation, confusion, panic and manic episodes.
The authors conclude that:
“Glucocorticoids [another term for corticosteroids] increase the risk of suicidal behavior and neuropsychiatric disorders. Educating patients and their families about these adverse events and increasing primary care physicians’ awareness about their occurrence should facilitate early monitoring.”
I can relate. I certainly felt disoriented and out of control on the relatively high dose I was taking. The trouble is that patients and their families are not always warned about such side effects. We have heard from a surprising number of people that they were given very little information about corticosteroid side effects.
Scary Prednisone side effects that have been reported to us:
A.C. shared this story:
“Years ago I was given prednisone in the emergency room for a severe anaphylactic reaction that affected my ability to breathe and caused massive hives. Although the treatment may have been necessary, I too had a severe psychotic reaction and when I finally went to my own doctor and had blood tests, my blood chemistry was all over the map. I had to continue the tapered dose till I was done but I wish someone had warned me of possible side effects so at least I wouldn’t think I was totally crazy.
“I questioned my ability to drive, slept constantly, and was quite volatile. I had to take a day off from work. Knowledge is power! People should be warned about possible side effects so they have the information should side effects occur.”
When people are unprepared for the psychological side effects of prednisone they can be caught off guard. So can family, friends and co-workers. In A.C.’s case the prednisone was was essential for survival. That said, A.C. should have been alerted to possible side effects!
A.M.S was not told how to stop steroids:
“I was on 20mg twice a day of prednisone for a sinus infection. Had I known anything about this horrible drug I would have never taken the meds and let my sinus infection clear up on its own. That would have been better than these side effects.
“I was not told to taper the dose, so I took as prescribed 20mg twice daily for 7 days. The day after stopping my whole body hurt to the touch, as if I was black and blue all over. I was swollen, red and had a lump on my neck, not to mention being very disoriented. I went back to the doctor and he insisted this had nothing to do with the drug.
“I checked myself into the ER where they put an IV drip with benadryl and the like. I was discharged that day. No change. Next day, didn’t hurt to the touch anymore. New side effect – rash from head to toe and severe indigestion. Following day, rash subsiding, indigestion getting better. Still feeling a bit loopy, but I am told by next week I should be back to myself again.
“I am warning everyone I know not to ever take a steroid unless your life is in danger. It is a very scary feeling – all for a sinus infection.”
We mentioned earlier, corticosteroids are essential drugs for many conditions. A severe asthma attack may require a short course of oral prednisone or a similar steroid. People who are put on the new immunotherapy checkpoint inhibitors against cancer such as Keytruda or Opdivo may experience an overactive immune system. That can result in skin rash and itching, severe diarrhea and colitis, hepatitis, pneumonitis, adrenal insufficiency, eye inflammation and neurotoxicity. High doses of corticosteroids may be required. Even then, people must be warned about complications.
Ely describes what happened after a moderate dose of prednisone:
“I’m having prednisone side effects. My doctor prescribed this drug last Thursday. She prescribed 20mg twice daily for five days. I was sleepless for three days in row. On day 4 after a short nap I awake feeling so nervous. I am crying, my hands are shaking, and my heart is beating so hard. These are awful feelings.
“My doctor told me I will feel that way for about nine days. She didn’t show any care about me. She also said I can go back to work (and drive a long way) the next day. But the way I was and am feeling I’m not daring to drive even one block.
“I do not understand why she prescribed that medicine, without any warning, for a small allergy I had. I mean the medicine was worse than my illness.”
Bob describes what it’s like to be sleepless on steroids:
“My wife had sleepless nights when on prednisone and the doctor said that she might do some odd things that she normally wouldn’t do. He was right. One night she got up and tore down the wall paper in our bathroom :-) We still get a laugh over this one.”
S.K.F. describes prednisone withdrawal:
“I am experiencing high blood pressure, agoraphobia, panic attacks, light headedness, confusion, weakness, intolerance to heat, IBS, shaking, etc. These side effects all started the day I stopped the drug. It has been 7 days with not much improvement. I was hospitalized for 3 days. I pray I do not EVER have to take prednisone again… EVER.
“I am hoping I get past this. My quality of life stinks. I took 30mg 1 day 20mg 2 days and 1 mg 2 days. Absolutely HATE this.
Just the Tip of the Corticosteroid Iceberg:
These are just a few of the messages that have been posted to our website. At last count there were over 800 comments in the feedback section of this post. Feel free to add your story or comment below.
We find it astonishing that some prescribers do not warn patients about the possibility of psychological side effects brought on by prednisone and friends. Even a short-course of high-dose steroid can precipitate symptoms. And not warning about gradual tapering borders on bad medicine. To protect yourself and your loved ones from such medical mistakes we suggest our latest book, Top Screw-ups Doctors Make and How to Avoid Them.
We want to emphasize that corticosteroids can be very valuable. Some people must take them for the rest of their lives because of a very serious or life-threatening condition. And NO ONE should ever stop taking a drug like prednisone suddenly. It must be phased off gradually under medical supervision.
Other side effects associated with corticosteroids like Prednisone
- Fluid retention, edema
- Irritability, nervousness, mood swings, mania, depression, psychosis
- Disorientation, confusion
- Loss of potassium
- Dizziness, vertigo
- Muscle weakness
- Blood sugar elevation (diabetes)
- Irregular menstrual cycles
- Swollen face
- Hair growth (including on the face)
- Itching, rash, hives
- Increased susceptibility to infection
- Weakened bones (osteopenia, osteoporosis)
- Tendon rupture
The higher the dose and the longer someone takes a drug like prednisone the more likely there will be side effects. Make sure your physician is monitoring things like potassium, blood sugar, bone density and psychological well being. And again, never stop a corticosteroid suddenly!